Hail, Kearny
- When
- July 12, 8:24 PM CST
- Where
- Kearny County, 1.77 mi WSW of Lakin
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.940, -101.280
An isolated severe event was reported in Kearny county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe event was reported in Kearny county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 12, 5:06 PM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 606 PM CDT Sat Jul 12 2014 ...Updated aviation discussion... .SHORT TERM...(This evening through Sunday) ISSUED AT 100 PM CDT SAT JUL 12 2014 Short range models indicate the upper level shortwave in the Northern Plains pushing eastward into the Great Lakes Region tonight. As the shortwave moves across the region, an attendant frontal boundary will shift slowly southward out of Nebraska into northwest and north central Kansas this evening. Ample low level moisture will be present with surface dewpoints well into the lower to mid 60s(F) across central and southwest Kansas. Even with a weak flow aloft in place across the high plains of western Kansas, enough instability and forcing will exist to support thunderstorm development in the vicinity of the boundary across west central, central, and portions of southwest Kansas tonight. Although the flow aloft will remain fairly weak as mentioned above, CAPE values in excess of 1000 J/Kg and steep lapse rates suggest the possibility for stronger storms with gusty winds the primary threat. Widespread severe weather is not expected. Little change is expected to the air mass in place across the high plains of western Kansas tonight. As a result, look for lows back down into the 60s(F) across west central Kansas to the lower 70s(F) in south central Kansas. Slightly cooler temperatures are likely Sunday as a weak frontal boundary pushes southward into Oklahoma. Expect highs only up into the 80s(F) across central Kansas with lower to mid 90s(F) still possible closer to the Oklahoma border. .LONG TERM...(Sunday night through Saturday) ISSUED AT 240 PM CDT SAT JUL 12 2014 By Sunday evening, the strong cold front will be down in Northern Oklahoma, but still pretty close to the Kansas southern border. Thunderstorms will be possible, mainly down along the Kansas and Oklahoma border, with 30 to 40 percent chances. The flow aloft will be northwest, with a high pressure center over Nevada and a strong upper low pressure area over Western Ontario. Minor short waves will travel southeast in the NW flow, and will help trigger storms near the cold front. The surface high pressure, cold in nature, will settle into the southern Mississippi Valley, with an east to southeast upslope flow forming near the surface over Western Kansas. One after another upper short wave, some larger than others, will flow through Western Kansas and bring rain chances to our CWA, from Monday into Wednesday night. The rain Monday and Monday night will mainly be from upslope precipitation, and some thunderstorm activity is still possible. Going into Tuesday, a real cool down will take affect, with Maximum Temperatures Tuesday falling into the mid to upper 70s, and Wednesday only into the lower to mid 70s for high temperatures. Thursday still looks cool with an upslope affect, and highs should be in the upper 70s to near 80 degrees. The precipitation will end sometime on Thursday, with a mid to upper level downslope pattern forming. Friday's maximum temperatures will rise to the middle to upper 80s, on their way to lower 90s by Saturday. By Saturday, there will be a lee side trough enter far western Kansas, and by afternoon there could be some thunderstorms, with 20 to 30 percent chances in our west and southwest zones. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 602 PM CDT SAT JUL 12 2014 Moisture will increase in the 800mb to 600mb level tonight as an upper level disturbance moves across the western Kansas. VFR conditions can be expected given that the main moisture will be at or above the 800mb level. In addition to the increasing clouds there will also be a chance for some scattered thunderstorms. Based on the latest RAP and HRRR along with most recent radar trend will favor thunderstorms between 00z and 04z at Hays and Garden City, and in the Dodge area between 04z and 09z. Given the scattered nature of these storms tonight will go with VCTS at all taf sites. A cold front will cross western Kansas overnight which will shift a south/southwest wind to the north/northeast. Will base timing of the frontal passage with the NAM, RAP and HRRR. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 89 68 88 / 30 30 30 30 GCK 68 88 67 87 / 40 20 30 30 EHA 68 91 67 87 / 30 40 40 50 LBL 69 92 68 88 / 30 30 30 40 HYS 68 88 68 88 / 40 20 30 40 P28 72 94 71 90 / 20 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...Burke AVIATION...Burgert
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 248 PM CDT SAT JUL 12 2014 KSZ030-031-043>046-061>066-074>081-084>090-131000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 248 PM CDT SAT JUL 12 2014 /148 PM MDT SAT JUL 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING THROUGH EARLY SUNDAY MORNING ACROSS WEST CENTRAL, CENTRAL, AND PORTIONS OF SOUTHWEST KANSAS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE ARE VARYING CHANCES FOR THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY NORTH OF AN ELKHART TO LARNED LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT SAT JUL 12 2014
KSZ044-045-063-064-077-078-130045-
FINNEY-FORD-GRAY-HODGEMAN-LANE-NESS-
702 PM CDT SAT JUL 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN...NORTHEASTERN FINNEY...
NORTHERN GRAY...NORTHWESTERN FORD...SOUTHEASTERN LANE AND SOUTHERN
NESS COUNTIES...
AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NESS CITY TO 12
MILES NORTH OF CHARLESTON...MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3835 9958 3826 9958 3826 9957 3815 9957
3779 10026 3808 10082 3850 9993
TIME...MOT...LOC 0002Z 298DEG 14KT 3838 9989 3803 10052
WAHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 707 PM CDT SAT JUL 12 2014 KSZ062-063-075-076-130045- FINNEY-GRANT-HASKELL-KEARNY- 707 PM CDT SAT JUL 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...NORTHWESTERN HASKELL...SOUTHERN KEARNY AND SOUTHWESTERN FINNEY COUNTIES... AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF LAKIN...MOVING EAST AT 5 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3797 10111 3772 10095 3763 10141 3789 10150 TIME...MOT...LOC 0007Z 257DEG 4KT 3781 10129 WAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT SAT JUL 12 2014
KSZ074-130115-
STANTON-
730 PM CDT SAT JUL 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY...
AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JOHNSON CITY. THIS STORM WAS NEARLY
STATIONARY.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3767 10205 3774 10178 3774 10153 3753 10152
3743 10202 3751 10205
TIME...MOT...LOC 0030Z 281DEG 2KT 3760 10173
WAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT SAT JUL 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND GST 1 NE JOHNSON CITY 37.58N 101.73W
07/12/2014 M56 MPH STANTON KS MESONET
MESONET STATION 1 NE JOHNSON CITY /KJHN/
&&
NWS DODGE CITY KS
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
919 PM CDT SAT JUL 12 2014
KSZ062-130300-
KEARNY-
919 PM CDT SAT JUL 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY COUNTY...
AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKIN...MOVING WEST AT 5 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3798 10154 3813 10141 3794 10112 3779 10124
3791 10155 3797 10154
TIME...MOT...LOC 0219Z 108DEG 6KT 3790 10128
WAHThe Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 02:22 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538436, 538437, 538438.